Secondary Logo

Share this article on:

FDA APPROVES ANTIEPILEPTIC DRUG VIGABATRIN

STUMP, ELIZABETH

doi: 10.1097/01.NT.0000363210.94439.3c
ARTICLE

In August, the FDA approved the antiepileptic drug (AED) vigabatrin (Sabril) for both children and adults — the oral solution form for treating infantile spasms in children ages one month to two years, and the tablet form for adjunctive therapy for complex partial seizures in adults who have not responded to other medication. Currently, no other medication is approved for treatment of infantile spasms, which are characterized by difficult-to-control daily seizures.

“It's an exciting day for children with infantile spasms,” said W. Donald Shields, MD, the Rubin Brown Chair in Pediatrics, professor of neurology and pediatrics, and chief of the division of pediatric neurology at the Mattel Children's Hospital at the University of California-Los Angeles. He has been working with drug manufacturer Ovation, which was acquired by Lundbeck Inc. in March, for several years on vigabatrin and was a primary investigator on the pivotal study on vigabatrin for infantile spasms approval published in Neurology in 2001.

“The child neurology community has been waiting many years for this drug,” said Dr. Shields. “We've known of the efficacy in infantile spasms for nearly two decades, and I could not be more pleased that it will finally be available for children with infantile spasms.”

Vigabatrin increases levels of the gamma-aminobutyric acid (GABA) in the brain, a mechanism of action unlike that of currently available AEDs. It is thought that insufficient levels GABA help to “trigger” seizures, and vigabatrin helps to stop the breakdown of GABA, thus leaving enough to help prevent the seizures.

This past January, the FDA Peripheral and Central Nervous Systems Drugs Advisory Committee recommended vigabatrin's approval based on two placebo-controlled trials of 350 patients; 21-to 53-percent of patients with refractory seizures showed at least a 50 percent reduction in seizure frequency, depending on their drug dosage. One percent to 12 percent became seizure-free.

Back to Top | Article Outline

CONCERNS ABOUT VISION LOSS

Of concern, however, is that vigabatrin has a high risk for inducing loss of peripheral vision, depending on dosage and cumulative exposure. A multinational study of about 500 adults and children with refractory partial epilepsy, sponsored by Ovation Pharma, found that 25 percent of adults and 15 percent of children taking vigabatrin had peripheral vision loss. Thirty-one percent of infants taking vigabatrin had a retinal abnormality, and peripheral visual field defects were detected after 4.7 years of vigabatrin exposure in adults and 4.3 years in children.

It is not clear why vigabatrin triggers the vision loss. But Serge Picaud, PhD, head of research and colleagues at the Institute of Vision of INSERM, the French public agency for health, had reported in the January Annals of Neurology that vigabatrin provoked a marked decrease in the blood level of an amino acid, taurine in albino rats, resulting in the degeneration of photoreceptors and retinal toxicity in animals exposed to light. They found that adding taurine to the animals' diet improved their vision, and proposed that clinical trials be conducted to determine whether such dietary supplementation would deter vision loss.

Figure

Figure

Back to Top | Article Outline

VISION TESTING REQUIRED

To call attention to this risk of progressive damage to peripheral vision and visual clarity while on vigabatrin, the FDA is requiring that the drug have a boxed warning. In addition, patients must undergo vision-field testing by a neural ophthalmologist when they begin taking vigabatrin, three months later, and then every four to six months afterwards. If there is evidence of mild visual loss, the medication would be stopped. However, in patients with refractory partial seizures, only those who actually benefit from the drug face a significant risk of visual field loss.

Although the drug is quite effective for complex partial seizures (CPS), given its side effect of irreversible vision loss, it should not be considered as a first line drug for CPS, said Dr. Shields. “If other drugs fail, it will be a good option.”

However, vigabatrin will be a first line drug for infantile spasms, he said. “The risk-to-benefit consideration is very different for CPS, given that patients whose spasms are controlled have a better prognosis for development than those who do not respond or who are not treated with effective medications. It may not be just monotherapy. Some patients also have partial seizures that may need other medications to control.”

Now that the drug is approved for CPS in adults, “some pediatric patients may be treated off-label for complex partial seizures,” said Dr. Shields, most likely the ones “with tuberous sclerosis where there appears to be a differential response in favor of vigabatrin. Other patients with complex partial seizures will probably be adults by the time they have failed enough medications to warrant the use of vigabatrin.”

Additional trials for CPS in children are needed, said John M. Pellock, MD, professor and chairman of the division of child neurology at Virginia Commonwealth University, who is a consultant for Lundbeck, but has not worked on vigabatrin.

Dr. Pellock noted that the “visual adverse effects will need to be monitored closely and this may be more difficult in young children. In infants, visual field testing may be quite difficult, so alternative methods besides clinical evaluation may be utilized.”

Drs. Pellock and Shields emphasized that clinicians need to understand the dosing and recommended length of therapy, and pay careful attention to balancing the benefit and risk scenario for each patient.

“The drug is acceptably safe when used and monitored properly, but physicians will need to know how to manage to be sure it is used safely in their patients,” advised Dr. Shields.

Back to Top | Article Outline

REFERENCES

• Elterman RD, Shields WD, Mansfield, KA, et al. Randomized trial of vigabatrin in patients with infantile spasms. Neurology 2001;57:1416–1421.
    • Mackay MT, Weiss SK, Adams-Webber T, et al. Practice Parameter: Medical Treatment of Infantile Spasms: Report of the American Academy of Neurology and the Child Neurology Society. Neurology 2004;62;1668–1681.
      • Jammoul F, Wang Q, Nabbout R, et al. Taurine deficiency is a cause of vigabatrin-induced retinal phototoxicity. Ann Neurol 2009;65(1);98–107.
        ©2009 American Academy of Neurology